North Carolina, 2022

Tornado and Hail in North Carolina, May 6, 2022

May 6, 2022 · NWS RAH · 42 events in 19 counties and zones

Strong southerly flow lifted a warm front through central North Carolina Friday afternoon, triggering multiple rounds of severe and tornadic storms producing a radar confirmed tornado near the Orange/Alamance County line and hail up to golf ball size over the southern Piedmont and Sandhills. Numerous wind reports were also noted across the Sandhills and the Northwest and Northeast Piedmont.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$272,000
Crop damage
None recorded
Events
42

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Strong southerly flow lifted a warm front through central North Carolina Friday afternoon, triggering multiple rounds of severe and tornadic storms producing a radar confirmed tornado near the Orange/Alamance County line and hail up to golf ball size over the southern Piedmont and Sandhills. Numerous wind reports were also noted across the Sandhills and the Northwest and Northeast Piedmont.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 6, 9:56 AM EST, 3 hours 43 minutes earlier.

Area forecast discussion, May 6, 9:56 AM EST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
1056 AM EDT Fri May 6 2022

.SYNOPSIS...
A warm front and developing area of low pressure will retreat north
across NC and into Southside VA from late morning through early this
evening. A trailing cold front will move east across the Carolinas
tonight. The low pressure and a reinforcing cold front from the
north will then wobble from central VA southeast across eastern NC
and offshore through Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1056 AM Friday...

Review of the latest observational data and model suites still
supports a multi-round, multi-severe threat across central NC
between 1-10 pm.

An upper level disturbance/impulse is driving some scattered
elevated showers and storms over the nrn NC Piedmont. These storms
will exit off to the NE over the next few hours. In the meantime,
widespread status, with an embedded area of fog over the western
Piedmont will be slow to lift until the passage of the warm front,
which is currently in the process of retreating north along the
SC/NC border. Expect a late morning/midday lull, followed by an
abrupt uptick in convection, mainly across the northern half of
central NC(Highway 64 north), between 1-3 pm as the upstream
convective band, currently crossing the NC mtns and upstate SC,
begins to interact and override the warm front. Amidst moderate to
strong destablization(2000-3000 J/Kg), shear and helicity parameters
will be supportive of a threat for discrete supercells capable of
producing damaging winds, hail and tornadoes. This activity should
largely be anchored to the warm front, with the front and storms
gradually lifting NE into southern/southeaster VA between 5 to 6 pm.
During this time, a substantial mid-level dry pocket will greatly
limit convective initiation and destabilization as BL dewpoints mix
out into the mid/upper 50s.

The leading edge of the upper trough//closed low dynamics and
attendant surface front into the area NC will bring second round of
severe storms to all of central NC as it crosses west-east through
the area between 6 to 10 pm. Models have actually trended away from
pushing an organized line segment through central NC. Now they
suggest more in the way of convective clusters moving through the
area. Given continued strong shear(45-50 kts effective shear), these
storms will also pose a threat for damaging winds, hail, and even a
tornado, especially near a possible meso/triple point low moving
INVOF the western Piedmont.

The severe threat should exit the area ~10 pm, with some lingering
low end chance/ scattered shower activity overnight as the upper
low builds in.  -CBL

Previous discussion:

...There is an Enhanced, Level 3 risk of severe thunderstorms across
cntl NC this afternoon-evening...

A potent mid/upper-level cyclone will wobble from the Ozarks region
this morning to the cntl Appalachians by 12Z Sat. Strong, 80-100
meter 500 mb height falls and associated synoptic lift will
overspread the srn mid Atlantic this afternoon and evening, when
preceding swly mid-level flow will have strengthened to around 50
kts - with similar effective shear magnitudes.

At the surface, a 1003 mb low also over the Ozarks this morning is
forecast to deepen another 4-5 mb while tracking across the OH
Valley, where it will occlude and yield to a triple point low
forecast to develop across the Piedmont of the srn Mid Atlantic and
reach the Chesapeake Bay vicinity by 12Z Sat. That triple point
will develop along a warm front, one draped this morning from the
srn Appalachians sewd across and offshore SC, which will retreat
north across cntl NC from late morning through early-mid afternoon.
A katafront and associated outflow from convection over the Deep
South will then spread east across the Carolinas late this afternoon
through this evening, followed by the passage of a synoptic cold
front trailing the low now over the Ozarks, overnight.

Widespread low stratus and areas of advection fog to the north of
the aforementioned warm front will erode from its srn edge over SC
and wrn NC with the warm frontal retreat today, with associated
strong diurnal heating through the 80s, and to around 90 F in the
Sandhills and srn Coastal Plain. Backed surface flow and moisture
pooling, and associated maximized boundary layer RH (low LCLs), BL-
based instability, and low-level shear will result along that
retreating warm front; and this is where the greatest potential for
supercells and accompanying all severe hazards --including the
potential for a strong tornado-- will exist roughly between 18Z and
22-23Z. In the warm sector to the south, a pocket of dry air now
evident at 925 mb in RAP analysis data from the wrn FL peninsula nwd
into sern GA, will spread nne across the Carolinas and likely cause
surface/mixed layer dewpoints to "mix out" into the mid 50s to
around 60 F, with an associated instability minimum that may
preclude the development of any open warm sector convection this
afternoon. As such, there may be a relative lull between the initial
(probably supercellular) storms along the warm front and a separate
band of katafrontal showers and storms and outflow that will likely
move west to east across central NC between 22Z-03Z Sat. Strong-
severe surface wind gusts will pose the primary risk from that band
of storms, particularly if surface dewpoints indeed mix out as
forecast in the warm sector and promote strong diabatic cooling/cold
pool development along their leading edge. However, shear profiles
will still be strong and favorably-oriented to the outflow to
support a continued, conditional risk of supercells, and nocturnal
dewpoint recovery this evening may allow instability to increase
immediately preceding the band as it moves east.

While the bulk of the convection will move east and out of cntl NC
by mid-late evening, continued lift ahead of the mid/upper cyclone
and pockets of weak instability beneath cooling temperatures aloft
will support a chance of a shower or storm throughout the night,
with the relative best chance across the nw Piedmont toward morning.
Otherwise, low temperatures behind the synoptic cold front will cool
into the upr 50s west to low-mid 60s east, with variably cloudy
skies.

&&

.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
As of 310 AM Friday...

While the upper low swings through the mid-Atlantic Sat and Sat
night, the occluded surface low over WV/OH will slide southeast
through the mtns and absorb back into the area of low pressure over
the Carolina coast. The cold front associated with the leading low
will push through the area on Sat, while the better CAA will follow
the trailing low Sat night as cool high pressure is finally able to
ridge into central NC on the west side of the low as it shifts
offshore. Additional showers and storms are possible as the upper
low moves through the region, though the severe threat will be
limited, with just a outlook for general thunder from the SPC. Winds
will be southwesterly to westerly early, becoming northerly to
northeasterly in the wake of the front as the low shifts eastward
Sat night. Breezy conditions should persist though Sat night given
the strong CAA and tight pressure gradient over the area. Have
further lowered temperatures, with highs ranging from around 70
degrees NW to mid 70s SE and lows in the mid 40s to low 50s.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 320 AM Friday...

The upper low will move east over the Atlantic Sun/Sun night as the
sub-tropical ridge builds through the MS Valley. The closed upper
low will sit off the NC coast Mon and Tue, drifting westward and
southwestward Wed and Thu. Meanwhile, the nearly stationary sub-
tropical ridge to the west will ridge northeastward from TX to the
Great Lakes through mid-week. Central NC will remain situated
between the two features. At the surface, central NC will be under
the influence of cool high pressure ridging southwestward into the
area to the west of the offshore low. The low will meander off the
NC Coast before migrating southwestward to off the Southeast US
coast mid-week and pushing the ridge north and west in the process.
The ridge should keep central NC relatively cool and dry through Tue
night, with increasing chances for rain Wed/Thu. Sunday will be the
coolest day, with highs in the mid 50s NE to mid 60s SW. Lows Sun
night in the mid 40s expected. Temperatures should moderate through
mid-week, but remain below average through at least Wed/Wed night.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
As of 800 AM Friday...

LIFR-MVFR stratus and fog, lowest over the srn and wrn NC Piedmont,
will erode from its swrn edge over SC and wrn NC and disperse to VFR
with the ssw to nne retreat of a warm front across cntl NC from late
morning through early-mid afternoon. The passage of the warm front,
lifting to VFR, and onset of strong diurnal heating and boundary
layer mixing, will also cause initially light sely surface winds
this morning to veer to sly, increase, and become gusty between 15-
25 kts.

While a few (elevated) showers will pass in the vicinity of INT/GSO
this morning, the likelihood of scattered supercellular/severe
storms will increase as the warm front lifts north, especially near
and northeast of the Piedmont sites and RWI, between 18-23Z. There
may then be a relative lull in convection between those initial
storms and a separate band of showers and storms with strong surface
wind gusts that will move west to east across central NC between 22Z-
03Z Sat.

Outlook: A few showers and storms may linger or redevelop later
tonight through Saturday, as a mid/upper-level low and accompanying
surface low cross the region. A cold front will then move sse across
NC with following cool and moist nnely flow and widespread IFR-MVFR
ceilings Sat night-Sun. Occasional MVFR ceilings may then linger
over ern NC, including into the RWI and FAY vicinity, through early
to mid next week.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...CBL/MWS
SHORT TERM...KC
LONG TERM...KC
 AVIATION...MWS
Hazardous weather outlook, May 6, 1:32 PM EST, 7 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
232 PM EDT Fri May 6 2022

NCZ007>011-021>028-038>043-073>078-083>086-088-089-071845-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
232 PM EDT Fri May 6 2022

...TORNADO WATCH 187 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, May 6, 12:57 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Raleigh NC
157 PM EDT Fri May 6 2022

NCZ075-084>086-061830-
Scotland NC-Richmond NC-Hoke NC-Moore NC-
157 PM EDT Fri May 6 2022

...A strong thunderstorm will impact portions of south central Moore,
northern Scotland, southeastern Richmond and west central Hoke
Counties through 230 PM EDT...

At 157 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Hamlet, or 9 miles northwest of Laurinburg, moving
northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hoffman, Pinebluff, Camp Mackall, Laurel Hill and Sandhills Game
Land.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3477 7957 3486 7968 3513 7953 3502 7926
TIME...MOT...LOC 1757Z 229DEG 21KT 3486 7958

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Kren
Special weather statement, May 6, 1:21 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Raleigh NC
221 PM EDT Fri May 6 2022

NCZ078-061845-
Wayne NC-
221 PM EDT Fri May 6 2022

...A strong thunderstorm will impact portions of southeastern Wayne
County through 245 PM EDT...

At 221 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mount Olive, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Goldsboro, Mount Olive, Walnut Creek, Mar-Mac, Brogden, Elroy and
Cliffs Of The Neuse State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3517 7795 3516 7796 3517 7797 3518 7799
      3519 7802 3519 7804 3518 7807 3518 7813
      3520 7816 3521 7817 3541 7803 3534 7783
TIME...MOT...LOC 1821Z 216DEG 22KT 3521 7803

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Kren

The radar

The Raleigh/Durham radar (KRAX), 61 km away, was scanning. The volume nearest the first event began at 18:41 UTC.

Open the radar archive at this moment

Event by event

31 thunderstorm wind, 9 hail, 1 lightning, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
May 6, 1:39 PM EST
Where
Wayne County, 1.32 mi ENE of (Gsb)seymour Johnson
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
35.340, -77.950

The automated wind observation at Seymour Johnson Air Force Base recorded a wind gust of 52 kts.

Thunderstorm Wind, Wayne

When
May 6, 1:45 PM EST
Where
Wayne County, 1.9 mi NW of New Hope
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.386, -77.907

Multiple trees were reported down near the town of Elroy at the intersection of Central Heights Rd and E New Hope Rd east of Goldsboro.

Thunderstorm Wind, Chatham

When
May 6, 2:21 PM EST
Where
Chatham County, 3.9 mi W of Farrington
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.800, -79.090

Trees were reported down near Fearrington near the intersection of E Camden and E Madison.

Thunderstorm Wind, Davidson

When
May 6, 2:24 PM EST
Where
Davidson County, 1.28 mi ENE of Lexington
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.829, -80.250

Multiple trees and power lines were reported down in Lexington, near the intersection of N State St and W 5th St.

Thunderstorm Wind, Davidson

When
May 6, 2:25 PM EST
Where
Davidson County, 0.77 mi ESE of Lexington
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.816, -80.257

A large tree was reported down near the intersection of South Talbert Blvd and North Carolina Ave in the town of Lexington.

Thunderstorm Wind, Stanly

When
May 6, 2:30 PM EST
Where
Stanly County, 3.13 mi ENE of Porter
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.283, -80.117

Extensive tree damage was reported around Lake Tillery, including trees on residences. The intersection of one report was Indian Mound Rd and Shore Farm Rd near Norwood.

Hail, Wake

When
May 6, 2:40 PM EST
Where
Wake County, 1.2 mi WSW of Apex
Measured
1 in hail
Reported by
Public
Coordinates
35.722, -78.889

Quarter size hail reported near Apex at the intersection of Apex Barbeque Rd and Kelly Rd.

Thunderstorm Wind, Wake

When
May 6, 2:46 PM EST
Where
Wake County, 0.89 mi NW of (Rdu)raleigh-Durham
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
35.880, -78.790

The wind observation at Raleigh-Durham International airport measured a peak wind of 55 kts.

Hail, Wake

When
May 6, 2:46 PM EST
Where
Wake County, 0.9 mi NW of Morrisville
Measured
1 in hail
Reported by
Public
Coordinates
35.830, -78.840

There were multiple reports of quarter size hail in the town of Morrisville. One report was near the intersection of Singer Way and Rope Walk Ct.

Hail, Wake

When
May 6, 2:50 PM EST
Where
Wake County, 0.08 mi WSW of Cary
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.780, -78.801

A trained spotter measured half dollar size hail near the town of cary, at the intersection of Castalia Dr and Old Apex Rd.

Thunderstorm Wind, Wake

When
May 6, 2:56 PM EST
Where
Wake County, 1.28 mi W of (Rdu)raleigh-Durham
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.869, -78.803

A large tree was reported down near the Raleigh-Durham International Airport, blocking the road, near the intersection of Airport Blvd and Cedar Fork Dr.

Hail, Wake

When
May 6, 2:56 PM EST
Where
Wake County, 1.28 mi W of (Rdu)raleigh-Durham
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.869, -78.803

A trained spotter estimated half dollar size hail at the Raleigh-Durham International Airport, near the intersection of Airport Blvd and Cedar Fork Dr.

Thunderstorm Wind, Guilford

When
May 6, 3:02 PM EST
Where
Guilford County, 0.6 mi NE of Melborne Hgts
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
35.955, -79.921

A power outage was caused by downed trees near the town of Jamestown, near the intersection of Kivett Dr and Riverdale Dr.

Hail, Guilford

When
May 6, 3:05 PM EST
Where
Guilford County, 2.32 mi ESE of Groomtown
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.969, -79.831

Local broadcast media reported quarter size hail near Pleasant Garden, near the intersection of Old Randleman Rd and Siler Rd.

Lightning, Wake

When
May 6, 3:08 PM EST
Where
Wake County, 0.14 mi SSE of Bayleaf
Property damage
$12,000
Reported by
State Official
Coordinates
35.928, -78.649

A house fire was reported when there was frequent lighting from thunderstorms. No injuries were reported.

Thunderstorm Wind, Wake

When
May 6, 3:10 PM EST
Where
Wake County, 0.13 mi SSE of Bayleaf
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.928, -78.649

Multiple trees were reported down near Falls Lake, near the intersection of Six Forks Rd and Mt Vernon Church Rd.

Tornado, Orange

When
May 6, 4:08 PM EST to 4:15 PM EST
Where
Orange County, 0.93 mi WNW of Miles to 3.5 mi NNE of Miles
Rating
EF1
Path length
3.55 mi
Path width
400 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
36.087, -79.244

A tornado touched down two miles east of Mebane at 5:08 PM EDT. Damage at this location consisted of a brick wall of a large manufacturing facility that was blown over. The tornado then continued to move approximately 3.6 miles to the northeast before lifting and dissipating at 5:15 PM EDT. Along the track, damage consisted of mostly uprooted hardwood trees and snapped softwood or pine trees. In several cases, the trees fell onto homes, which resulted in damage to the homes. At least one detached garage was completely destroyed and its roof and walls were scattered in nearly all directions. At this location, the damage path width was at its widest, measuring nearly 400 yards wide. Tree damage became more widely scattered and less intense approximately 4 miles northeast of Mebane, where the tornado subsequently lifted.

Thunderstorm Wind, Anson

When
May 6, 5:17 PM EST
Where
Anson County, 2.37 mi SSE of Wadesboro Jct
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
34.917, -80.039

Local emergency managers reported many trees down near the town of Wadesboro, near the 100 block of Old Highway 52 S in Anson County.

Thunderstorm Wind, Anson

When
May 6, 5:22 PM EST
Where
Anson County, 0.66 mi N of South Wadesboro
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
34.959, -80.082

A tree fell on a vehicle, causing accidents in the city of Wadesboro, near the intersection of Camden Rd and Hargrave St.

Hail, Anson

When
May 6, 5:25 PM EST
Where
Anson County, 0.66 mi N of South Wadesboro
Measured
1.75 in hail
Reported by
State Official
Coordinates
34.959, -80.082

Golf Ball size hail was reported in Wadesboro, near the intersection of Camden Rd and Hargrave St.

Hail, Anson

When
May 6, 5:25 PM EST
Where
Anson County, 1.44 mi WSW of Lilesville
Measured
1.75 in hail
Reported by
Public
Coordinates
34.961, -79.993

The public reported golf ball sized hail in the town of Lilesville, near the intersection of Camden St and Morven Rd.

Thunderstorm Wind, Anson

When
May 6, 5:29 PM EST
Where
Anson County, 2.06 mi SW of White Store
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
34.860, -80.297

A roof was partially blown off a house, near the intersection of White Store Rd and Hornsboro Rd in the town of White Store. No injuries were reported.

Hail, Wilson

When
May 6, 5:51 PM EST
Where
Wilson County, 1.3 mi NE of Saratoga
Measured
1 in hail
Reported by
Public
Coordinates
35.665, -77.766

Quarter size hail was reported just north of Saratoga near the intersection of NC Highway 222 and Scarborough Pl.

Hail, Moore

When
May 6, 5:58 PM EST
Where
Moore County, 1.98 mi ESE of Eagle Spgs
Measured
1.75 in hail
Reported by
State Official
Coordinates
35.290, -79.637

A Moore County Deputy encountered golf ball sized hail near Eagle Springs at the intersection of NC Highway 705 and Eagle Springs Rd.

Thunderstorm Wind, Hoke

When
May 6, 6:09 PM EST
Where
Hoke County, 0.57 mi W of Rockfish
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
34.980, -79.080

Multiple trees were reported down, centered around Koonce Rd and Phillipi Church Rd in the town of Rockfish.

Thunderstorm Wind, Richmond

When
May 6, 6:15 PM EST
Where
Richmond County, 2.96 mi SSE of Ellerbe
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.031, -79.760

Multiple trees and power lines were reported down in Ellerbe, near the intersection of Haywood Cemetery Rd and Bill Nicholson Rd.

Thunderstorm Wind, Cumberland

When
May 6, 6:18 PM EST
Where
Cumberland County, 0.89 mi SE of Clifdale
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
35.060, -79.011

A state official reported a partial roof collapse and a tree that fell on a house in western Fayetteville, near the intersection of Cliffdale Rd and Raven Pl.

Thunderstorm Wind, Cumberland

When
May 6, 6:26 PM EST
Where
Cumberland County, 0.62 mi NNW of East Fayetteville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.058, -78.874

Multiple trees were reported down across the city of Fayetteville, near the intersection of Ann St and Lamon St.

Thunderstorm Wind, Montgomery

When
May 6, 6:30 PM EST
Where
Montgomery County, 0.86 mi SSE of Troy
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.359, -79.894

Multiple large trees were reported down in Troy, near the intersection of E Main St and S Main St.

Thunderstorm Wind, Randolph

When
May 6, 6:44 PM EST
Where
Randolph County, 0.75 mi N of Seagrove
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.541, -79.780

A tree fell on a home in Seagrove, near the intersection of W Main St and Yow Dr.

Thunderstorm Wind, Randolph

When
May 6, 6:58 PM EST
Where
Randolph County, 0.93 mi ENE of North Asheboro
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.756, -79.805

Many trees were reported down in the area from Asheboro to Randleman and Ramseur.

Thunderstorm Wind, Chatham

When
May 6, 7:04 PM EST
Where
Chatham County, 0.42 mi SE of Bennett
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.566, -79.544

Trees were reported down near the town of Bennett at the intersection of Bennett Siler City Rd and Chatham St.

Thunderstorm Wind, Chatham

When
May 6, 7:10 PM EST
Where
Chatham County, 3.47 mi SSW of Siler City Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.657, -79.532

Trees were reported down near Siler City, near the intersection of Henry Bray Dr and Lambert Chapel Rd.

Thunderstorm Wind, Harnett

When
May 6, 7:13 PM EST
Where
Harnett County, 2.31 mi NNE of Barclaysville
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
35.503, -78.692

Numerous power outages were reported east of Angier caused by downed trees, near the intersection of Old Stage Rd N and Piney Grove Rd.

Thunderstorm Wind, Chatham

When
May 6, 7:20 PM EST
Where
Chatham County, 3.47 mi WNW of Seaforth
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.749, -79.087

Multiple trees were reported down near Pittsboro, near the intersection of Mt. Gilead Church Rd and Bartlett Dr.

Thunderstorm Wind, Sampson

When
May 6, 7:30 PM EST
Where
Sampson County, 3.42 mi S of Poplar Grove
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
35.071, -78.225

Multiple trees and power lines were reported down near the intersection of Junious Lucas Rd and Lake Artesia Rd.

Thunderstorm Wind, Sampson

When
May 6, 7:30 PM EST
Where
Sampson County, 3.8 mi SSE of Poplar Grove
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
35.069, -78.195

Multiple trees and power lines were reported down near Turkey, near the 5000 block of Dave Bright Rd.

Thunderstorm Wind, Sampson

When
May 6, 7:30 PM EST
Where
Sampson County, 1.52 mi NE of Turkey
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
34.997, -78.183

Multiple trees and power lines were reported down north of Turkey, near the intersection of N Main St and Seay St.

Thunderstorm Wind, Wake

When
May 6, 7:40 PM EST
Where
Wake County, 1.28 mi W of (Rdu)raleigh-Durham
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
35.869, -78.803

The wind observation at Raleigh-Durham International Airport reported a second wind gust to 61 mph due to a severe thunderstorm.

Thunderstorm Wind, Wayne

When
May 6, 8:04 PM EST
Where
Wayne County, 1.33 mi SSE of Adamsville
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
35.352, -77.963

The Seymour Johnson Air Force Base wind observation site measured a wind gust of 51 knots.

Thunderstorm Wind, Edgecombe

When
May 6, 8:30 PM EST
Where
Edgecombe County, 2.13 mi S of Heartsease
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.900, -77.636

Multiple trees were reported down across Edgecombe County.

Thunderstorm Wind, Halifax

When
May 6, 8:42 PM EST
Where
Halifax County, 0.49 mi SW of Hobgood
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.025, -77.406

Multiple trees were reported down along the intersection of NC Highway 97 and NC Highway 122 in Hobgood.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2022Every state in 2022This day in weather historyThe tornado archive for North Carolina, 2022Warnings in North Carolina, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1028292, 1028293, 1028294, 1028296, 1028299, 1028301, 1028304, 1028305, 1028307, 1028308, 1028309, 1028310, 1028311, 1028314, 1028317, 1028318, 1031311, 1028319, 1028320, 1028321, 1028322, 1028323, 1028324, 1028325, 1028326, 1028327, 1028328, 1028329, 1028330, 1028331, 1028332, 1028340, 1028339, 1028333, 1028334, 1028335, 1028336, 1028337, 1028338, 1028341, and more.